Idaho, 2020

Damaging Winds in Idaho, July 23, 2020

July 23, 2020 · NWS PIH · 5 events in 3 counties and zones

Severe thunderstorms reported on July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms reported on July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 23, 12:52 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 23, 12:52 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
152 PM MDT Thu Jul 23 2020

.DISCUSSION...A weak cold front will work into the area tonight.
Strong thunderstorms are possible just ahead of the front for the
remainder of the afternoon and into the evening with gusty winds
as the primary threat. Much of the activity will diminish after
sunset. Residual moisture lingers across the region Friday into
Saturday with high country thunderstorms possible during the
afternoon each day. Drier weather arrives for Sunday. But another
push of moisture arrives early next week bringing more
thunderstorms to the region.

13

&&

.AVIATION...Vicinity thunderstorms are in all TAF locations into
the evening although the better chances are around BYI and SUN,
closer to the front. Expect thunderstorms to diminish overnight.
Ceilings are likely to remain vfr except under thunderstorms.

13

&&

.FIRE WEATHER...Still looks like a good chance of Scattered to
Numerous showers and thunderstorms over the Central mountains
through this evening impacting mostly 475 and northern portions of
476 and 422. This is due to increased monsoon moisture as well as
instability from an approaching boundary/front. Since 422 looks to
be impacted mainly to the north of Sun Valley in elevations above
6000 ft, have held off on a Red Flag. Expect isolated thunderstorm
coverage in most of zone 422 below 6000 ft. Thunderstorms outside
the Central mountains are difficult to pin down due to model
inconsistency. There is some model consensus of a line of
thunderstorms developing outside of the Central mountains from Malad
to Mackay. This would support some scattered convection. However,
not all models show this line. Also, there is potential for more
rain in storms than yesterday. So showers and thunderstorms should
be more wet in nature than dry as precipitable water values have
risen. Storms today in the Central mountains and lower elevations
across our western areas (mainly 425) do have potential be gusty, up
to around 40 to 55 mph as well as produce hail. The clearer skies
today across our southwest areas will help support convective
activity as well this afternoon into early evening. Models continue
show less convective activity Friday. However, they do show isolated
coverage mainly in our Southwest, generally south of Burley/
Pocatello and the Island Park area. Saturday there again will be a
slight chance, though a lesser chance than Friday, of thunderstorms
over mainly our eastern mountain areas. Late Saturday into Sunday
expect overall drier conditions with a westerly breezy flow. Storm
chances pick back next week by Monday afternoon as the flow returns
to southwest versus west, and we pick up some more monsoon moisture
within the pattern. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
&&

In the hours before

Special weather statement, Jul 23, 12:28 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
128 PM MDT Thu Jul 23 2020

IDZ069-070-232000-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
128 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm over
Challis, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Challis.

LAT...LON 4471 11405 4469 11405 4469 11404 4465 11402
      4465 11401 4464 11401 4461 11397 4457 11392
      4454 11387 4440 11417 4453 11433 4473 11407
TIME...MOT...LOC 1927Z 230DEG 22KT 4452 11418

Valle
Special weather statement, Jul 23, 2:14 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
314 PM MDT Thu Jul 23 2020

IDZ054-232215-
Lower Snake River Plain ID-
314 PM MDT Thu Jul 23 2020

...Thunderstorms near American Falls Reservoir...

At 313 PM MDT, Doppler radar was tracking thunderstorms near
American Falls, moving northeast at 15 mph.

Winds in excess of 30 mph and occasional lightning will be possible
with these storms.

Locations impacted include...
American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4275 11280 4280 11292 4308 11271 4297 11256
TIME...MOT...LOC 2113Z 213DEG 13KT 4282 11276

Valle
Special weather statement, Jul 23, 2:58 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
358 PM MDT Thu Jul 23 2020

IDZ053-054-058-062-232245-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
358 PM MDT Thu Jul 23 2020

...A STRONG THUNDERSTORM IS MOVING THROUGH CENTRAL BONNEVILLE AND
EAST CENTRAL BINGHAM COUNTIES...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Lincoln Creek Lodge, or 8 miles southwest of Goshen, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goshen, Ammon, Bone, Fort Hall Lincoln Creek Lodge, Basalt and
Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4312 11217 4322 11229 4347 11196 4341 11178
      4329 11174
TIME...MOT...LOC 2157Z 233DEG 18KT 4321 11215

TAX
Special weather statement, Jul 23, 3:13 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Thu Jul 23 2020

IDZ054-055-057-058-232315-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
413 PM MDT Thu Jul 23 2020

...ANOTHER ROUND OF THUNDERSTORMS WILL MOVE OVER AMERICAN FALLS
RESERVOIR CAUSING HAZARDOUS BOATING CONDITIONS...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
American Falls, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Pocatello
Airport and Sterling.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4270 11285 4275 11297 4308 11277 4305 11263
      4296 11250
TIME...MOT...LOC 2210Z 209DEG 15KT 4277 11285

TAX
Special weather statement, Jul 23, 3:30 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
430 PM MDT Thu Jul 23 2020

IDZ072-232315-
Sawtooth/Stanley Basin ID-
430 PM MDT Thu Jul 23 2020

...STRONG THUNDERSTORMS AND HEAVY RAIN NEAR STANLEY...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Stanley, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stanley and Redfish Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4441 11500 4424 11470 4402 11503 4403 11505
      4406 11505 4408 11502 4409 11500 4410 11500
      4410 11502 4412 11505 4415 11502 4416 11503
      4416 11506 4418 11508 4417 11511 4420 11516
TIME...MOT...LOC 2228Z 209DEG 14KT 4408 11508

TAX

The radar

The Pocatello radar (KSFX), 109 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
July 23, 3:53 PM MST to 4:05 PM MST
Where
Cassia County, 1 mi ESE of Burley
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.525, -113.762

Two trees were downed at a Burley area golf course.

Thunderstorm Wind, Lincoln

When
July 23, 5:30 PM MST to 5:40 PM MST
Where
Lincoln County, 6 mi N of Shoshone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.017, -114.400

A tree was downed at a residence causing some shingle damage.

Thunderstorm Wind, Lincoln

When
July 23, 5:35 PM MST to 5:45 PM MST
Where
Lincoln County, 1 mi ENE of Richfield
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.056, -114.152

A 68 mph wind gust measured at the Richfield mesonet site.

Thunderstorm Wind, Blaine

When
July 23, 5:55 PM MST to 6:05 PM MST
Where
Blaine County, Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.470, -114.270

Several trees were reported down in the town of Bellevue. Occurred on 5th and 8th Streets as well as Tendoy Street just north of Bellevue.

Thunderstorm Wind, Blaine

When
July 23, 6:47 PM MST to 7:00 PM MST
Where
Blaine County, (Sun)friedman Arpt H
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.500, -114.300

A 60 mph wind gust measured at the KSUN Hailey Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916431, 916429, 916428, 916435, 916433.